Strong Wind, Cherokee
- When
- January 16, 2:00 PM CST
- Where
- Cherokee forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 31.837, -95.165 (the zone’s center; the record gives no point)
Strong pressure gradient winds from the south resulted in sustained wind speeds near 20 mph with gusts as highs as 40 mph across all of Northeast Texas during the afternoon hours of January 16th. This made for very large swells on Lake Palestine in Northeast Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong pressure gradient winds from the south resulted in sustained wind speeds near 20 mph with gusts as highs as 40 mph across all of Northeast Texas during the afternoon hours of January 16th. This made for very large swells on Lake Palestine in Northeast Texas. A man and his wife were out fishing on a boat when the boat capsized from the large wave action on the lake. The man drowned but his wife was later rescued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 16, 10:30 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CST MON JAN 16 2012
.DISCUSSION...
GULF MOISTURE STREAMING NWD NICELY THIS MORNING. PW VALUES HAVE
RISEN SHARPLY SINCE 12Z YESTERDAY. ABUNDANT MOISTURE COMBINED WITH
ISENTROPIC ASCENT SHOULD YIELD SOME SCATTERED SHOWERS BY THIS
AFTERNOON. BETTER CHANCES FOR RAIN WILL BE DURING THE EVENING AND
OVERNIGHT HOURS. GUSTY SOUTH WINDS ARE NEAR OR ABOVE LAKE WIND
ADVISORY CRITERIA...SO WILL KEEP THE ADVISORY GOING. GOING FCST
LOOKS TO BE ON TRACK FOR THE REMAINDER OF THE DAY. NO UPDATES ARE
PLANNED AT THIS TIME. /09/
&&
.AVIATION...
DUE TO A STRONG SOUTH TO SOUTHWEST LOW LEVEL FLOW IN THE BOUNDARY
LAYER AND AT LOW JET LEVEL WITH MOISTURE FROM THE GULF OF
MEXICO...THERE WILL BE A MIX OF FLIGHT CATEGORIES WITH MOST
SITES PREVAILING AT MVFR WITH TEMPO GROUPS OF VFR. FOR THOSE SITES
HAVING VFR...KMLU AND KLFK...THERE WILL BE TEMPO GROUPS OF MVFR. FOR
THE OVERNIGHT HOURS ESPECIALLY AFTER 17/03 UTC MOST FLIGHT
CATEGORIES WILL RETURN TO PREVAILING MVFR WITH TEMPO GROUPS OF IFR
LATE NEAR 17/09 UTC TO 17/14 UTC. ESPECIALLY FOR THE LOWER NORTHEAST
TEXAS AREA AND THOSE TERMINALS AS FAR NORTH AS ONES ALONG AND NEAR
THE INTERSTATE 20 CORRIDOR. THIS MORNING THE BOUNDARY LAYER WINDS
AROUND 500 METERS ABOVE THE GROUND OR NEAR 15 HND FEET WERE RUNNING
35 TO 40 KNOTS WITH A SOUTHWEST LOW LEVEL JET/LLJ OF NEAR THE SAME
SPEED. CAN/T RULE OUT ISOLATED AREAS OF LIGHT RAIN DEVELOPING TODAY
GIVEN THE INCREASING MOISTURE...BUT ANYTHING THAT DEVELOPS SHOULD
NOT POSE ANY AVIATION CONCERNS THIS AFTERNOON. SCATTERED CONVECTION
MAY DEVELOP OVERNIGHT ACROSS THE REGION...MAINLY ACROSS SOUTHWEST
ARKANSAS AND NORTH CENTRAL LOUISIANA AS AN UPPER
DISTURBANCE/WEAK SHORTWAVE TROUGH SHIFTS EAST INTO THE REGION.
CONFIDENCE REMAINS LOW AT ANY GIVEN TERMINAL BEING AFFECTED...BUT
MAY MENTION OF VCSH FOR THE AFFECTED TERMINALS IN THE 16/18Z TAF
ISSUANCE. THE LOW CIGS WILL QUICKLY LIFT/BECOME VFR FROM NORTHWEST
TO SOUTHEAST LATE TUESDAY IN THE AFTERNOON...AS A COLD FRONT SWEEPS
INTO THE REGION FROM THE NORTHWEST SHIFTING THE SOUTH TO SOUTHWEST
SURFACE WINDS TO WEST AND THEN NORTHWEST TO NORTH. THE STRONG
PRESSURE GRADIENT IN PLACE TODAY WILL RESULT IN SOUTHERLY WINDS
WINDS 12 TO 16KTS...WITH FREQUENT GUSTS TO 22-26 KNOTS OR SLIGHTLY
HIGHER AT TIMES AREAWIDE. WINDS WILL NOT DROP MUCH AFTER
00Z...PERSISTING AT 12-16KTS WITH OCCASIONAL HIGHER GUSTS. AFTER
FRONTAL PASSAGE ON TUESDAY WINDS WILL BE NORTHWEST TO NORTH 10 TO 17
KNOTS WITH HIGHER GUSTS TO NEAR 25 KNOTS. /06/
&&
.PREV DISCUSSION... /ISSUED 324 AM CST MON JAN 16 2012/
DISCUSSION...
SURFACE LOW ACROSS KANSAS FORECAST TO PROVIDE ENHANCED PRESSURE
GRADIENT ACROSS THE PORTIONS OF THE FOUR STATE REGION...RESULTING IN
FORECAST WIND SPEEDS OF UP TO 20 MPH TODAY. ADDITIONALLY...WITH
ENHANCED LOW- LEVEL JET...AFTERNOON MIXING COULD GENERATE GUSTS AS
HIGH AS 30 MPH ACROSS SOME AREAS. THEREFORE...CURRENT LAKE WIND
ADVISORY REMAINS IN EFFECT FOR TODAY INTO EARLY THIS EVENING.
BROAD UPPER-LEVEL TROUGH FORECAST TO PROVIDE SUFFICIENT
INSTABILITY TO GENERATE A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS IN THE VICINITY OF THE SURFACE LOW THAT IS FORECAST
TO DEEPEN AND MOVE THROUGH THE REGION LATER TONIGHT.
FRONT SHOULD EXIT THE AREA BY TUESDAY AFTERNOON WITH COLD HIGH
PRESSURE FORECAST TO BUILD ACROSS THE REGION IN ITS WAKE.
TEMPERATURES ON WEDNESDAY MORNING FORECAST TO FALL BELOW FREEZING
AREAWIDE...WITH LOWS IN THE MID 20S ALONG THE INTERSTATE 30
CORRIDOR.
HIGH PRESSURE TO REMAIN IN PLACE THROUGH THE END OF THE WORK WEEK.
AN AREA OF LOW PRESSURE IS FORECAST TO PUSH THROUGH THE REGION
LATE FRIDAY INTO SATURDAY...PROVIDING ANOTHER CHANCE OF RAIN.
SOUTHERLY FLOW TO QUICKLY RECOVER IN ITS WAKE...ALLOWING FOR SUFFICIENT
RETURN OF GULF MOISTURE TO PROVIDE THE POSSIBILITY OF WIDESPREAD
RAINS ACROSS THE REGION LATE IN THE FORECAST PERIOD. /05/
AVIATION...
MVFR CIGS HAVE SPREAD ACROSS MUCH OF THE REGION EARLY THIS
MORNING...ALONG A 40-50KT SWRLY LLJ THAT HAS DEVELOPED ACROSS THE
SRN PLAINS. CIGS MAY BRIEFLY REACH IFR AFTER 12Z ACROSS NE TX...BUT
THE TIGHT PRESSURE GRADIENT/STRONG WINDS WILL LIMIT MUCH LOWERING IN
CIGS. CAN/T RULE OUT ISOLATED AREAS OF -RA DEVELOPING TODAY GIVEN
THE INCREASING MOISTURE...BUT ANYTHING THAT DEVELOPS SHOULD NOT POSE
ANY AVIATION CONCERNS TODAY. THE MVFR CIGS IN PLACE SHOULD GRADUALLY
LIFT BY LATE MORNING...WITH LOW VFR CIGS RETURNING TO MUCH OF THE
REGION AFTER 18Z. THE LOWER CIGS MAY BE LAST TO LIFT OVER SE
OK/EXTREME SW AR...BUT THIS WILL BE SHORT LIVED WHEN LOW
MVFR/POSSIBLY IFR CIGS REDEVELOP/ADVECT N AND AFFECT MUCH OF THE
REGION AFTER 03Z TUESDAY. SCT CONVECTION MAY DEVELOP OVERNIGHT
ACROSS THE REGION...MORESO ACROSS SW AR/NCNTRL LA...AS A WEAK
SHORTWAVE TROUGH SHIFTS E ACROSS THE REGION AND INTO THE LOWER MS
VALLEY. CONFIDENCE IS LOW HOWEVER AT ANY GIVEN TERMINAL BEING
AFFECTED...BUT MAY MAKE MENTION OF VCSH FOR THE AFFECTED TERMINALS
IN THE 12Z TAF ISSUANCE. THE LOW CIGS WILL QUICKLY LIFT/BECOME VFR
FROM NW TO SE LATE TUESDAY/EARLY AFTERNOON...AS A COLD FRONT SWEEPS
INTO THE REGION FROM THE NW.
THE STRONG PRESSURE GRADIENT IN PLACE TODAY WILL RESULT IN SRLY
WINDS 12-16KTS TODAY...WITH FREQUENT GUSTS TO 22-26+KTS AREAWIDE.
WINDS WILL NOT DROP MUCH AFTER 00Z...PERSISTING AT 12-16KTS WITH
OCCASIONAL HIGHER GUSTS. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 63 70 32 55 / 20 40 20 10 10
MLU 74 61 73 34 51 / 30 30 40 10 10
DEQ 70 54 62 24 50 / 30 20 10 10 10
TXK 72 61 62 29 50 / 30 40 10 10 10
ELD 72 62 68 29 52 / 30 40 20 10 10
TYR 74 60 63 31 53 / 20 30 10 10 10
GGG 76 62 67 30 54 / 20 30 10 10 10
LFK 76 64 74 34 60 / 20 30 30 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>072.
LA...LAKE WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>004-010>012.
OK...LAKE WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>151.
&&
09/06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1203 PM CST MON JAN 16 2012 ARZ073-LAZ005-006-013-014-017>022-TXZ152-153-165>167-171200- UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES- WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1203 PM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY AFTERNOON. THE RAIN WILL END FROM WEST TO EAST AS THE COLD FRONT MOVES ACROSS THE AREA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. ARZ050-051-059>061-070>072-LAZ001>004-010>012-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-171200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER- BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD- UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- 1203 PM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON ACROSS AREA LAKES ACROSS SOUTHEAST OKLAHOMA AND PORTIONS OF SOUTHWEST ARKANSAS...EXTREME NORTHWEST LOUISIANA...AND NORTHEAST TEXAS. BOATERS SHOULD BE PREPARED FOR WIND SPEEDS AS HIGH AS 20 MPH WITH HIGHER GUSTS. OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY AFTERNOON. THE RAIN WILL END FROM WEST TO EAST AS THE COLD FRONT MOVES ACROSS THE AREA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. 09
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Cherokee | 2012-01-16 | 58 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354155.